Alert archive / Wyoming / Snow Squall Warnings in 2019

Snow Squall Warning 13, NWS Cheyenne, WY

February 16, 2019Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Feb 16, 2019, 6:59 PM MST for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2019, 6:59 PM MST (01:59 UTC)
Expired
Feb 16, 2019, 7:30 PM MST
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 64 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS55 KCYS 170200
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
659 PM MST Sat Feb 16 2019

WYC015-021-031-170230-
/O.NEW.KCYS.SQ.W.0013.190217T0159Z-190217T0230Z/
Goshen WY-Laramie WY-Platte WY-
659 PM MST Sat Feb 16 2019

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  Northwestern Laramie County in southeastern Wyoming...
  Southern Platte County in southeastern Wyoming...

* Until 730 PM MST.

* At 659 PM MST, a dangerous snow squall was located near Chugwater,
  or 27 miles south of Wheatland, moving southeast at 20 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts up to 20 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

This includes Interstate 25 in Wyoming between mile markers 34 and
72.
 
Locations impacted include...
Chugwater, Bordeaux and Slater. 

This replaces the Snow Squall Warning which was previously in effect 
for portions of the warned area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.

&&

LAT...LON 4189 10519 4197 10490 4169 10432 4147 10450
      4146 10503
TIME...MOT...LOC 0159Z 322DEG 17KT 4166 10481 

$$

Hammer
1 follow-up statement
539 
WWUS55 KCYS 170218
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
718 PM MST Sat Feb 16 2019

WYC015-021-031-170230-
/O.CON.KCYS.SQ.W.0013.000000T0000Z-190217T0230Z/
Goshen WY-Laramie WY-Platte WY-
718 PM MST Sat Feb 16 2019

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
SOUTHWESTERN GOSHEN...NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE
COUNTIES...

At 718 PM MST, a dangerous snow squall was located 12 miles south of
Chugwater, or 29 miles north of Cheyenne, moving southeast at 20 mph.

HAZARD...Extremely poor visibility heavy snow and blowing snow. Wind 
         gusts up to 20 mph.

SOURCE...Radar and webcams.

IMPACT...Dangerous life-threatening travel.

This includes Interstate 25 in Wyoming between mile markers 34 and
62.
 
Locations impacted include...
Chugwater and Slater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.

&&

LAT...LON 4176 10514 4186 10480 4167 10434 4147 10450
      4146 10503
TIME...MOT...LOC 0218Z 323DEG 17KT 4158 10478 

$$

Hammer

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Feb 16, 4:28 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 16, 4:28 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
428 PM MST Sat Feb 16 2019

.SHORT TERM...(This evening through Sunday)
Issued at 341 PM MST Sat Feb 16 2019

Two hazards and resultant impacts to focus on next 24 hours:

1) Localized moderate snow bands and snow squalls this afternoon
to early evening along with scattered snow showers overnight into
early Sunday. Impacts could be difficult driving conditions at
times, especially in localized heavier snow bands/squalls and in
the higher terrain along I-80.

2) Cold wind chills of negative 5F to negative 15 degrees will
occur tonight into early Sunday and even colder wind chills are
expected Sunday night into Monday morning of negative 15 to
negative 25 degrees for a larger portions of the area. A Wind
Chill Advisory will likely be needed for Sunday night into Monday.

Weather Details: Modest divergence aloft with localized near-
surface convergence is ongoing underneath a shortwave trough
passage this afternoon across southeast Wyoming and Nebraska
Panhandle. A localized boundary was noted on satellite imagery
this early afternoon and this is the location of a now developing
narrow snow band across west Laramie County into Kimball County,
Nebraska. NAM and HRRR soundings indicate 50-100 J/Kg of low-level
CAPE with steep lapse rates present. In combination with elevated
snow squall parameter values, hi-res guidance indicates a
favorable environment for localized banding of snow showers that
could reduce visibility quickly across short distances. This
appears to be ongoing at this time near Kimball, NE. Additional
scattered snow showers are shifting southeast across the northern
Laramie Mountains and additional local bands and squalls will need
to be monitored for through the early evening hours. Low-level
lapse rates and instability will decrease through the mid evening
with localized banding likely to decrease with the shortwave
trough passage to the east. Meanwhile, the Sierra Madre and Snowy
Mountain Ranges will pick up an additional 3 to 6 inches of snow
through this evening where a Winter Weather Advisory remains in
effect until 11pm tonight. Some additional light snow showers will
linter tonight and Sunday but overall intensity will be reduced.

Following the passage of the trough to the east tonight, cold air
advection will shift over the region tonight and early Sunday.
Much colder temperatures expected tomorrow and even more so early
next week. Wind chill values will fall below zero Sunday night and
even further on Monday. Wind Chill advisories will likely be
needed Sunday into Monday for a large portion of the area.
Temperatures will remain below normal through all of the short
term and much of the long term as well.

.LONG TERM...(Sunday through Friday)
Issued at 300 AM MST Sat Feb 16 2019

A series of short waves will rotate through the base of the long
wave upper trough over the western CONUS through much of next
week. This pattern favors much below normal temperatures through
Tuesday with daytime highs in the teens and 20s and nighttime lows
from 5 to -10 degrees. Could be dealing with wind chill headlines
Sunday night and Monday night with wind chills from -15 to -25
degrees. Temperatures will moderate closer to normal Wednesday
through Friday with highs in the 20s and 30s. Windy Wednesday,
especially the I-25 corridor between Wheatland and Chugwater with
700mb winds around 40 kt and CAG-BRX 850mb gradients 55-65mtrs.
Snow showers will be confined to the southeast WY mountains and
high plains into parts of western NE Sunday through Tuesday, and
again Thursday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 428 PM MST Sat Feb 16 2019

Latest GOES-16 Satellite and local radar tracking bands of heavy,
localized bands of snow moving across southeastern WY and into the
NE Panhandle. Expecting vicinity snow showers for most of the
terminals with reduced conditions at KSNY and KBFF for the next
couple hours. Timing will likely need to be adjusted to
accommodate these bands and their cessation. Low ceilings and
gusty winds likely to continue through the overnight and morning
periods. Periods of MVFR to IFR conditions possible.

&&

.FIRE WEATHER...
Issued at 341 PM MST Sat Feb 16 2019

Scattered snow showers will move across the High Plains
and the higher terrain this afternoon and evening. Snow will taper down
Sunday but winds will remain elevated at 20 to 30 mph across southeast
Wyoming. Fire weather concerns will be minimal over the next several days
as below normal temperatures will hold on through the weekend into
early next week. Relative humidities will stay above critical values.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 11 PM MST this evening for WYZ112-
     114.

NE...None.
&&

SHORT TERM...JSA
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...JSA
Hazardous weather outlook, Feb 16, 4:17 PM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
417 PM MST Sat Feb 16 2019

WYZ112-114-172330-
Sierra Madre Range-Snowy Range-
417 PM MST Sat Feb 16 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

Occasional snow showers will continue today, tapering off this
evening. Gusty west winds up to 45 MPH will produce areas of
blowing snow and low visibility. Total snow accumulations of 7 to
11 inches is expected from yesterday through tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wind chill values will fall below negative 15 degrees tonight and
near negative 25 degrees at the lowest Sunday night into Monday
morning.

.Spotter information statement...

Snow reports are encouraged from any local spotters.

NEZ019-020-054-096-WYZ101>111-113-115>119-172330-
Scotts Bluff-Banner-Kimball-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
417 PM MST Sat Feb 16 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Localized moderate snow bands and snow squalls will be possible
this afternoon and evening across southeast Wyoming into the
Nebraska Panhandle. Occasional snow showers will continue this
afternoon and tonight. Accumulations will average less than a
half inch. It will be windy with west to northwest winds gusting
35 to 50 MPH. There will be some blowing snow at times along I-80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wind chill values will fall below negative 5 degrees tonight and
near negative 15 degrees at the lowest Sunday night into Monday
morning.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-021-055-095-172330-
Dawes-Box Butte-Morrill-Cheyenne-North Sioux-
417 PM MST Sat Feb 16 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

Widely scattered snow showers will develop today and continue
tonight. Accumulations will average less than a half inch.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Wind chill values will fall below negative 5 to negative 10 degrees
tonight and near negative 15 to negative 20 degrees at the lowest
Sunday night into Monday morning.

.Spotter information statement...

Spotter activation will not be needed.

Allen

In the hours before

Local storm report, Feb 16, 2:07 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     SNOW             10 SSW ARLINGTON        41.46N 106.28W
02/16/2019  E4.5 INCH        CARBON             WY   PUBLIC

            SNOTEL REPORT.

&&

ADL
Local storm report, Feb 16, 3:01 PM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     SNOW             12 W CENTENNIAL         41.30N 106.34W
02/16/2019  E6.0 INCH        CARBON             WY   MESONET

            SNOTEL SWE 0.4.

&&

ADL
Local storm report, Feb 16, 3:02 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MST SAT FEB 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             7 NW CENTENNIAL         41.37N 106.21W
02/16/2019  E7.5 INCH        ALBANY             WY   MESONET

            SNOTEL SWE 0.5.

&&

ADL
Special weather statement, Feb 16, 6:28 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
628 PM MST Sat Feb 16 2019

NEZ019-020-054-WYZ103-106>108-118-119-170330-
Scotts Bluff-Banner-Kimball-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
Including the cities of Scottsbluff, Gering, Harrisburg, Kimball,
Garrett, Bordeaux, Wheatland, Guernsey, Torrington, Cheyenne,
and Pine Bluffs
628 PM MST Sat Feb 16 2019

A broad area of light snow with embedded bursts of heavier snow is
expected to continue impact portions of southeast Wyoming and the
southwestern Nebraska Panhandle through 830 PM MST. Periods of low
visibility and slick road conditions can be expected. The most
likely areas to experience this activity will be southern Platte
and Goshen counties, eastern Laramie county, and western Banner
and Kimball counties. Use caution if traveling. Be prepared for
sudden changes in weather and road conditions.

CLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 6:08 PM MSTSnow Squall WarningCYSLaramie52 min
Feb 16, 6:34 PM MSTSnow Squall WarningCYSPlatte26 min
Feb 16, 7:28 PM MSTSnow Squall WarningCYSGoshen, Laramie, Platte32 min
Feb 16, 7:57 PM MSTSnow Squall WarningCYSLaramie48 min
Feb 17, 3:03 PM MSTWind Chill AdvisoryCYSConverse, Niobrara18 hr
Feb 17, 4:24 PM MSTSnow Squall WarningCYSLaramie36 min

Nearby

Snow Squall Warnings in Wyoming, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.